Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 45, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 30, 2014, 12:58 PM CDT for Ballard County, McCracken County, Kentucky. It was in force for 107 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2014, 12:58 PM CDT (17:58 UTC)
- Expired
- Aug 30, 2014, 2:45 PM CDT
- In force
- 107 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 1 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 2:42 PM CDT | HEAVY RAIN 4.48 | West Paducah, KY | DAILY RAINFALL UP THROUGH 240 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
407
WGUS53 KPAH 301758
FFWPAH
KYC007-145-301945-
/O.NEW.KPAH.FF.W.0045.140830T1758Z-140830T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1258 PM CDT SAT AUG 30 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN MCCRACKEN COUNTY IN WESTERN KENTUCKY...
SOUTHEASTERN BALLARD COUNTY IN WESTERN KENTUCKY...
* UNTIL 245 PM CDT.
* AT 1253 PM CDT...2.30 INCHES OF RAIN FELL WITHIN THE PAST HOUR
AT BARKLEY REGION AIRPORT. OVERALL TOTAL IS 2.67 INCHES. ANOTHER
1 INCH OF RAINFALL WILL BE POSSIBLE OVER THE NEXT HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...LONE OAK...
LOVELACEVILLE...PADUCAH AND WEST PADUCAH. CREEKS...STREAMS AND LOW
WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF
FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3695 8895 3718 8879 3714 8873 3714 8869
3711 8861 3695 8872
$$1 follow-up statement
402
WGUS73 KPAH 301942
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT SAT AUG 30 2014
KYC007-145-302000-
/O.CON.KPAH.FF.W.0045.000000T0000Z-140830T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCRACKEN KY-BALLARD KY-
242 PM CDT SAT AUG 30 2014
...THE FLASH FLOOD WARNING FOR WESTERN MCCRACKEN AND SOUTHEASTERN
BALLARD COUNTIES IN WESTERN KENTUCKY WILL EXPIRE AT 245 PM CDT...
RAINFALL TOTAL SO FAR TODAY AT BARKLEY REGION AIRPORT WAS 4.48
INCHES AS OF 240 PM. THE HEAVIEST RAINS HAVE SHIFTED TO THE EAST OF
THE AREA.
LAT...LON 3695 8895 3718 8879 3714 8873 3714 8869
3711 8861 3695 8872
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 12:17 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 30, 12:17 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1217 PM CDT Sat Aug 30 2014 .UPDATE... Issued at 1217 PM CDT SAT AUG 30 2014 Updated AVIATION section. && .SHORT TERM...(Today through Monday) Issued at 322 AM CDT SAT AUG 30 2014 A mid level shrtwv trof moving ewd across the upper Midwest is forecast to shear out this weekend as it impinges on a dominant sern CONUS ridge. As a result, deep flow over the PAH forecast area will remain srly/swrly, drawing Gulf moisture into our region. This, combined with instability, will allow shower and tstm activity to become common today, especially in the wrn half of the region. As the main trof axis approaches Sat night/Sunday, a sfc wave may develop just ahead of it, making showers/tstms most likely in the sern half of the region, and possibly producing some heavier rainfall rates especially in the Pennyrile region of KY. Precipitable water figures are expected to be in excess of two inches across most of the area. However, at this time, a FF watch does not seem warranted, based on current flash flood guidance. With the passage of what's left of the trof axis Sunday afternoon, pcpn should wane from west to east, leaving Sunday night mostly dry with partly cloudy skies. By Mon, another shrtwv trof moving through the Great Lakes region is progged to push a sfc cold front into the central Plains. Just ahead of the trof axis, there may be enough lift for some convective activity to develop mainly in the nrn half of our region in the afternoon. While lows will remain mostly in the lower 70s, highs will be noticeably cooler for the next couple of days due to pcpn and cloud cover. Mid 80s will be common over the weekend, before rebounding a bit by Mon. .LONG TERM...(Monday Night through Friday) Issued at 322 AM CDT SAT AUG 30 2014 At the beginning of the long term portion of the forecast, a developing frontal system will enter our northern and western counties, as a long wave trof drops down across the upper MS valley. The boundary then lays out across the area Tuesday, and goes quasi-stationary, before returning as a warm sector boundary, Tuesday night into Wednesday. As a result, Pops range from the mid to high chance category thru Wednesday. After that, broader high pressure over the southern U.S. results in sufficient height rises in our area to diminish daily Pops to a slgt chance mention, particularly for the heat of the day possibility of storms, through Thursday. Friday sees the High effectively silence pops out of mention, though an isolated chance possibility cannot be completely ruled out. Temps look to hold near summer like values within just a few degrees of 90 and 70 for highs and lows through the entire extended portion of the forecast. && .AVIATION... Issued at 1217 PM CDT SAT AUG 30 2014 With the upper trof slowly approaching from the west, expect waves of convection of varying intensity to continue through the forecast period. Best chances after 00z should be east of a KEVV-KJBR line across our area, slowly diminishing from the west. With the wind staying up overnight, was not concerned with fog. VSBY restrictions should be mainly with precipitation. We are forecasting cigs down into the MVFR category, possibly pushing IFR. Winds from the SSW should average about 5 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Aug 30, 4:48 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 448 AM CDT SAT AUG 30 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 448 AM CDT SAT AUG 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM ACTIVITY WILL BE MOST COMMON OVER SOUTHEASTERN MISSOURI...SOUTHWESTERN ILLINOIS...AND THE PURCHASE AREA OF KENTUCKY TODAY...THOUGH AT LEAST SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS THE REST OF THE REGION. THE MAIN HAZARDS WITH THUNDERSTORMS WILL INCLUDE FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. SOME STRONG WIND GUSTS CANNOT BE RULED OUT IN WESTERN KENTUCKY THIS AFTERNOON AND EARLY EVENING. LATER TONIGHT...THERE IS SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL PRIMARILY IN THE PENNYRILE REGION OF WESTERN KENTUCKY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM COVERAGE WILL DIMINISH FROM WEST TO EAST ON SUNDAY AND SUNDAY NIGHT...THEN MAY PICK UP AGAIN FOR LABOR DAY. THIS CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MID WEEK... DIMINISHING BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF VERY HEAVY RAIN OR LOCALIZED FLOODING ARE ENCOURAGED.
In the hours before
Special weather statement, Aug 30, 12:41 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT SAT AUG 30 2014
KYZ005-301830-
MCCRACKEN KY-
1241 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR MCCRACKEN COUNTY IN WESTERN
KENTUCKY UNTIL 130 PM CDT...
AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WEST PADUCAH...OR 6 MILES WEST OF LONE
OAK...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS 40 TO 45 MPH ARE LIKELY WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
WEST PADUCAH.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3717 8882 3706 8857 3699 8866 3695 8881
3718 8890
TIME...MOT...LOC 1739Z 221DEG 21KT 3708 8875The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:41 PM CDT | Areal Flood Advisory | PAH | Ballard, McCracken | 2 hr |
| Aug 30, 12:41 PM CDT | Special Weather Statement | PAH | McCracken | 49 min |
| Aug 30, 12:43 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 32 min |
| Aug 30, 2:55 PM CDT | Flash Flood Warning | PAH | Caldwell, Christian, Hopkins, Lyon | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.